Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 229, NWS Raleigh, NC

December 17, 2000Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Dec 17, 2000, 3:29 AM EST for Chatham County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Dec 17, 2000, 3:29 AM EST (08:29 UTC)
Expired
Dec 17, 2000, 4:00 AM EST
In force
31 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 3:52 AM ESTThunderstorm Wind 50 ECountywide, NCTrees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 12:30 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 553 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
337 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
553 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 170830
SVRRDU
NCC037-170900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
329 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN NORTH CAROLINA

* UNTIL 400 AM EST

* AT 329 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF GOLDSTON...OR ABOUT 7    
  MILES NORTHWEST OF CARTHAGE...MOVING NORTHEAST AT 50 MPH. DAMAGING
  WINDS ARE LIKELY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GOLDSTON AROUND 340 AM EST
   PITTSBORO AT 350 AM EST

A TORNADO WATCH IS ALSO IN EFFECT FOR THE W4ARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3554 7952 3543 7940 3574 7899 3584 7910
          3583 7927

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 11:25 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Dec 16, 11:25 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1125 PM EST SAT DEC 16 2000

UPDATE FOR CANCELATION OF DENSE FOG ADVISORY ALL BUT NW AND FOR
TORNADO WATCH. RAIN AND WIND CLEARING FOG EXCEPT IN STILL STABLE NW.

.RAH...TORNADO WATCH SAMPSON AND SCOTLAND UNTIL 5 AM...

RLH

In the hours before

Local storm report, Dec 17, 12:19 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1219 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1203 AM    12 S LILLINGTON           NC   WIND DAMAGE
12/17/00   HARNETT                        LAW ENFORCEMENT REPORTED
                                          WINDOWS BLOWN OUT OF
                                          BUSINESS AT gRAY
                                          ROAD AND HIGHWAY 210.
                                          POSSIBLE FUNNEL CLOUD
                                          SIGHTED.

WSS
Local storm report, Dec 17, 1:21 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
121 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    LILLINGTON                NC   WIND DAMAGE
12/17/00   HARNETT                        TRAINED SPOTTER REPORTED 3
                                          INCH DIAMETER TREE
                                          BRANCHES DOWN

1221 AM    15 W SMITHFIELD           NC   1.50 INCH HAIL
12/17/00   JOHNSTON                       TRAINED SPOTTER REPORTED
                                          WALNUT-SIZE HAIL
                                          NEAR MCGEES CROSSROADS

113 AM    12 SE LOUISBURG           NC   .75 INCH HAIL
12/17/00   FRANKLIN                       LAW ENFORCEMENT REPORTED
                                          DIME SIZE HAIL NORTH OF
                                          L/AKE ROYALE NEAR
                                          INTERSECTION OF
                                          HIGHWAYS 581 AND 1001.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 11:44 PM ESTTornado WarningRAHCumberland, Harnett31 min
Dec 17, 12:09 AM ESTTornado WarningRAHHarnett, Johnston36 min
Dec 17, 12:33 AM ESTTornado WarningRAHFranklin, Johnston, Nash, Wake27 min
Dec 17, 12:57 AM ESTTornado WarningRAHFranklin, Nash33 min
Dec 17, 1:23 AM ESTTornado WarningRAHHalifax, Warren37 min
Dec 17, 2:07 AM ESTSevere Thunderstorm WarningRAHOrange33 min
Dec 17, 2:18 AM ESTSevere Thunderstorm WarningRAHPerson27 min
Dec 17, 2:26 AM ESTSevere Thunderstorm WarningRAHAnson34 min
Dec 17, 2:46 AM ESTSevere Thunderstorm WarningRAHMontgomery, Richmond29 min
Dec 17, 3:09 AM ESTSevere Thunderstorm WarningRAHMoore36 min
Dec 17, 3:21 AM ESTSevere Thunderstorm WarningRAHGranville, Vance24 min
Dec 17, 4:01 AM ESTSevere Thunderstorm WarningRAHDurham, Orange29 min
Dec 17, 4:29 AM ESTSevere Thunderstorm WarningRAHHalifax31 min
Dec 17, 5:27 AM ESTSevere Thunderstorm WarningRAHWilson18 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.